Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 177, NWS Kansas City, MO

June 14, 2001Clay County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 14, 2001, 2:28 PM CDT for Clay County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 2:28 PM CDT (19:28 UTC)
Expired
Jun 14, 2001, 3:15 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, MO

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:30 PM CDTThunderstorm Wind 61 ELiberty, MOLarge trees reported blown down by law enforcement.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2760 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS53 KEAX 141928
SVRMCI
MOC047-142015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 315 PM CDT

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF LIBERTY...OR ABOUT 12
  MILES NORTH OF KANSAS CITY...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEARNEY AT 235 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70 
MPH. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.  FOR 
YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS. 
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

LAT...LON 3943 9459 3918 9458 3924 9423 3945 9425

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:45 AM CDT, 10 hours 43 minutes earlier.

Area forecast discussion, Jun 14, 3:45 AM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 AM CDT THU JUN 14 2001

IR SAT SHOWS THAT CLOUD TOPS CONTINUE TO COOL THIS MORNING...WITH
SRN EXTENT OF CONVECTION RIGHT IN THE MIDDLE OF KANSAS ALONG FRONT.
AS THE LLVL JET MOVES EAST...EXPECT THE LINE OF CONVECTION TO FOLLOW
ALONG. NWRN ZONES WILL SEE ACTIVITY BY ZONE ISSUANCE...HOWEVER THE
REST OF WRN CWA WILL HAVE TO WAIT TIL MORE LIKE 12Z.  WHILE THE
ACTIVITY MAY WEAKEN SOMEWHAT AS IT ENTERS CWA...EXPECT DAYTIME
HEATING TO REDEVELOP/STRENGTHEN IT IN ERN CWA. SEVERE POTENTIAL WILL
PROBABLY BE HIGHEST EAST OF I35.  DIRECTIONAL SHEAR MORESO THAN
SPEED SHEAR. WILL DO POPS CLOSE TO CURRNT ZFP/GUID. NOT EXPECTING A
LOT OF TRAINING AS FRONT SEEMS TO MOVE PRETTY FAST BY EVENING...BUT
BRIEF HEAVY RAIN IS POSSIBLE.    TEMPS ARE TRICKY. FEEL THAT TSRA
WILL TAKE LONG ENOUGH THAT ERN CWA WILL BE ON THE WARM SIDE...WHERE
THE WRN CWA WILL HALT WARMING ONCE PRECIP ARRIVES. WARM CURRENT
TEMPS...SO WILL GO NEAR 85 IN THE WEST AND UPPER 80S IN THE EAST.

MODELS IN DECENT AGREEMENT WITH THE EXITING SYSTEM...AND THIS IS
ALONG THE LINES OF CURRNT PKG.  COOLER DAY EXPECTED ON FRIDAY...WITH
WARM UP FOR THE WEEKEND. NO OTHER CHANGES PLANNED.

.EAX...
KS...NONE.
MO...NONE.

LVQ

In the hours before

Local storm report, Jun 14, 2:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 PM    (OJC)JOHNSON CO EXEC ARPT KS   61 MPH TSTM GUST
06/14/01   JOHNSON                        WEATHER OBSERVATION
Local storm report, Jun 14, 2:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
212 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
    <       ....COUNTY LOCATION....

0201 PM    (OJC)JOHNSON CO EXEC ARPT KS   60 MPH TSTM GUST
06/14/01   JOHNSON                        WEATHER OBSERVATION
Local storm report, Jun 14, 2:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
214 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYq LOCATION....

0211 PM    LENEXA                    KS   70 MPH TSTM GUST
06/14/01   JOHNSON                        SOME STRUCTURAL DAMAGE
                                          I435 AND JOHNSON DR.
Local storm report, Jun 14, 2:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
222 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0217 PM    CLEVELAND                 MO   .88 INCH HAIL
06/14/01   CASS                           REPORTED BY FIRE AND
                                          RESCUE.

0220 PM    PECULIAR                  MO   70 MPH TSTM GUST
06/14/01   CASS                           REPORTED BY PUBLIC.
Local storm report, Jun 14, 2:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    LENEXA                    KS   75 MPH TSTM GUST
06/14/01   JOHNSON                        SEVERAL TREES DOWN IN
                                          CENTER OF CITY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 14, 2:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 PM    RAYTOWN                   MO   70 MPH TSTM GUST
06/14/01   JACKSON                        LARGE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:24 AM CDTSevere Thunderstorm WarningEAXDeKalb51 min
Jun 14, 7:37 AM CDTSevere Thunderstorm WarningEAXGentry38 min
Jun 14, 8:43 AM CDTSevere Thunderstorm WarningEAXGrundy47 min
Jun 14, 10:20 AM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon55 min
Jun 14, 2:03 PM CDTSevere Thunderstorm WarningEAXCass57 min
Jun 14, 2:12 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Harrison63 min
Jun 14, 2:12 PM CDTSevere Thunderstorm WarningEAXJackson63 min
Jun 14, 2:26 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton49 min
Jun 14, 2:33 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray57 min
Jun 14, 2:33 PM CDTSevere Thunderstorm WarningEAXJohnson57 min
Jun 14, 2:42 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer63 min
Jun 14, 2:45 PM CDTSevere Thunderstorm WarningEAXCarroll, Livingston75 min
Jun 14, 2:51 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph54 min
Jun 14, 3:01 PM CDTSevere Thunderstorm WarningEAXSaline59 min
Jun 14, 3:12 PM CDTSevere Thunderstorm WarningEAXChariton, Linn63 min
Jun 14, 3:12 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan63 min
Jun 14, 3:20 PM CDTSevere Thunderstorm WarningEAXPettis55 min
Jun 14, 3:47 PM CDTSevere Thunderstorm WarningEAXAdair, Macon, Randolph58 min
Jun 14, 3:47 PM CDTSevere Thunderstorm WarningEAXSchuyler58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.